North Carolina, 2003

Flash Flooding in North Carolina, August 10, 2003

August 10, 2003 · NWS RAH · 2 events in 2 counties and zones

2 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 10, 1:30 PM EST, 3 hours 33 minutes earlier.

Area forecast discussion, Aug 10, 1:30 PM EST, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
230 PM EDT SUN AUG 10 2003

SCT SHOWERS AND TSTMS WILL CONT INTO TNT AS LOCATIONS OF THE
CONVECTIVE FLARE UPS ARE BEING ENHANCED BY UPPER LEVEL DIVERGENCE
WITH WEAK EXITING JET AND WEAK UPPER VORT. CONVECTION FIRING OVR SC
WILL CONT TO LIFT N AND TRAIN INTO CENTRAL NC THIS EVENING. WILL GO
WITH 50 THRU THE EVENING HOURS.

THERE WILL BE A LITTLE LESS OF A CHANCE OF SHOWERS AND TSTMS MON AS
DRIER AIR WORKS IN FROM THE W. HOWEVER WITH UPPER TROUGH REMAINING
TO THE W AND ANOTHER WEAK IMPULSE MOVING ACROSS THE AREA ALONG WITH
GOOD AFTN HEATING WILL KEEP A CHANCE POP IN FOR THE AFTN BUT
ACTIVITY SHOULD BE VERY SCT. WITH SUNSHINE MON TEMPS WILL WARM WELL
INTO THE MID TO UPPER 80S. MON NIGHT WILL SEE JUST A FEW EVENING
SHRA/TSTMS WITH COND REAMING MUGGY.

TUE...DEEP UPPER TROUGH REMAINS TO THE W AND BOTH ETA AND GFS HINT
AT LIFT INCREASING A LITTLE TUE AFTN AS ANOTHER UPPER VORT SWING NE
ACROSS THE AREA. THE ATMOS STILL SEEMS TO LACK A GOOD LOW LEVEL
FOCUS AND ACTIVITY SHOULD ONCE AGAIN BE SCT. WILL GO WITH A 40-50
POP TUE AFTN WITH AMPLE SUNSHINE AND HIGHS AGAIN IN THE MID TO UPPER
80S.

THIS WET PATTERN FINALLY BEGINS TO TO CHANCE WED AS STRONG HIGH PRES
BUILD IN FROM THE EAST AND UPPER TOUGH WEAKENS AND RETROGRADE TO THE
W. THIS WILL ALLOW FOR THE BERMUDA HIGHT TO DOMINATE OUR WEATHER FOR
THE LATTER PART OF THE WEEK. WE WILL STILL SEE A CHC OF SHRA/TSTMS
WED BUT THE AMOUNT OF ACTIVITY WILL BE VERY SCT. HOT AND HUMID COND
WILL SETTLE IN FROM MIDWEEK THROUGH THE WEEKEND AS TEMPS WARM TO
88-92 BY FRIDAY AND SATURDAY.

THU-MON: MRF AND GFS DIVERG GREATLY FROM CANADIAN AND EUROPEAN
MODELS FROM FRI THROUGH THE WEEKEND. MRF AND GFS ATTEMPTING TO
DEVELOP A DEEP CLOSED UPPER LOW DROPPING SOUTH ALONG THE EAST COAST
FRI INTO THE WEEKEND. THIS PATTERN IS NOT SUPPORTED BY THE CANADIAN
AND EUROPEAN SO WILL KEEP POPS OUT OF THE FCST FOR THE WEEKEND AND
GO WITH RATHER HOT TEMPS WITH HIGH PRES OVERHEAD.

.RAH...NONE.

JO
Hazardous weather outlook, Aug 10, 3:35 AM EST, 13 hours 28 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-110925-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
435 AM EDT SUN AUG 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY

LOCALIZED FLASH FLOODING IS POSSIBLE FROM REPETITIVE HEAVY RAINFALL
FROM THUNDERSTORMS TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...

OUTSIDE OF LOCALIZED HEAVY RAINFALL AND CLOUD TO GROUND LIGHTNING
FROM SCATTERED LATE DAY THUNDERSTORMS MONDAY...TUESDAY...AND
WEDNESDAY...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER NETWORK ACTIVATION IS NOT EXPECTED FOR TODAY OR TONIGHT.

RFG

The radar

The Raleigh/Durham radar (KRAX), 98 km away, was scanning. The volume nearest the first event began at 22:02 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Moore

When
August 10, 5:03 PM EST to 6:30 PM EST
Where
Moore County, Carthage
Reported by
LAW ENFORCEMENT
Coordinates
35.311, -79.481 (the zone’s center; the record gives no point)

Roads near Carthage and Pinebluff were closed due to flooding.

Flash Flood, Harnett

When
August 10, 5:25 PM EST to 7:30 PM EST
Where
Harnett County, Lillington
Reported by
LAW ENFORCEMENT
Coordinates
35.369, -78.869 (the zone’s center; the record gives no point)

Numerous roads were flooded. A bridge was flooded on Highway 301.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2003Every state in 2003This day in weather historyWarnings in North Carolina, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377042, 5377043.